Tennessee, 2020

Flash Flooding and Heavy Rain in Tennessee, September 13, 2020

September 13, 2020 · NWS OHX · 23 events in 7 counties and zones

A stationary frontal boundary stalled across the central portions of Middle Tennessee from Saturday, September 12, 2020 into Sunday, September 13, 2020. Persistent southwest flow aloft brought copious amounts of Gulf of Mexico moisture northward and interacted with this boundary, causing a roughly 7 hour period of nearly continuous heavy rain and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$410,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A stationary frontal boundary stalled across the central portions of Middle Tennessee from Saturday, September 12, 2020 into Sunday, September 13, 2020. Persistent southwest flow aloft brought copious amounts of Gulf of Mexico moisture northward and interacted with this boundary, causing a roughly 7 hour period of nearly continuous heavy rain and thunderstorms. Rainfall totals reached 5 to over 8 in some locations, resulting in major flash flooding and river flooding along a narrow corridor across Lawrence, Lewis, Maury, Williamson, Davidson, Rutherford, Wilson, Sumner, and Macon Counties. Numerous water rescues were conducted and many homes and businesses were flooded, with some of the worst flooding occurring in the Mill Creek basin across northeast Williamson County and southeast Davidson County. In fact, Mill Creek at Nolensville reached 19.53 feet, which is the second highest crest ever at that location - only surpassed by the record of 22.53 feet in the May 2010 flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 13, 5:49 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 13, 5:49 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
649 AM CDT Sun Sep 13 2020

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Tweaked hourly temperature, dewpoint, and wind speed/direction
grids. Freshened up wording in zone forecast product for flash
flood watch. Remainder of forecast continues to be on track.

&&

.AVIATION...
12Z TAF DISCUSSION.

MVFR to IFR conditions persist at BNA/MQY with SHRA/TSRA this
morning. CKV/CSV vary between VFR and MVFR CIGs. More SHRA/TSRA is
on the way for BNA/MQY in the next several hours, while CSV will
have to wait until 18z for any activity. Heavier rain will reduce
VIS/CIGs to MVFR or IFR at times.

Activity will taper off around 00z or a little sooner. Light
south winds become northerly/variable this afternoon and evening.
MVFR CIGs are possible at BNA/MQY/CSV and may need further
adjustment in later TAF cycles.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Bedford-Clay-Davidson-
Giles-Hickman-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Overton-Perry-Pickett-Putnam-Rutherford-Smith-Sumner-Trousdale-
Wayne-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........Schaper
Hazardous weather outlook, Sep 13, 4:18 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Sun Sep 13 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Sun Sep 13 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A good portion of the mid state will experienced between two
to three inches, with locally higher amounts of around five
inches, of rainfall today. Heavy rainfall could fall within
a short period of time causing flooding of streets and low
lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Currently, the greatest rainfall amounts associated the remants
of Tropical Storm Sally will be across southeastern portions of
the mid state region later this work week where two to four
inches of rainfall could be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

JB Wright

The radar

The Nashville radar (KOHX), 31 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 2 heavy rain. Local standard time, as filed.

Flash Flood, Williamson

When
September 13, 7:15 AM CST
Where
Williamson County, 3.28 mi NNW of Nolensville to 3.15 mi NW of Nolensville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.995, -86.700

Waller Road was closed due to high water.

Flash Flood, Williamson

When
September 13, 8:00 AM CST
Where
Williamson County, 3.62 mi NNW of Nolensville to 3.36 mi SSW of Nolensville
Cause
Heavy Rain
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
35.998, -86.705

Major flash flooding affected the Nolensville area. Several homes, businesses, and other buildings were flooded. Some of the buildings flooded included the Williamson County Parks and Recreation Center, located at 7250 Nolensville Road, which suffered damage estimated at $321,663.47; the Mill Creek Church of Christ at 7260 Nolensville Road; and the historic Nolensville School at 7248 Nolensville Road. Numerous roads were also flooded and closed including Baronswood Drive, Kidd Road, Nolensville Road, Sunset Road, York Road, Old Clovercroft Road, Summerlyn Drive, Oldham Drive, Concord Road, Rocky Springs Road, Rocky Ford Road, Stonebrook Blvd., Dortch Lane, McFarlin Road, Fly Road, and Brittain Lane. The Brittain Lane bridge over Mill Creek was damaged by the flooding and indefinitely closed. Five water rescues were conducted in the area with many vehicles submerged.

Flash Flood, Davidson

When
September 13, 8:00 AM CST
Where
Davidson County, 0.72 mi S of Wrencoe to 0.68 mi S of Wrencoe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.010, -86.701

Water rescue ongoing at Culbertson Road.

Flash Flood, Rutherford

When
September 13, 8:29 AM CST
Where
Rutherford County, 0.83 mi S of Sandhill to 0.86 mi S of Sandhill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.018, -86.548

Flood waters surrounded several homes on Mercury Drive in La Vergne.

Flash Flood, Rutherford

When
September 13, 8:30 AM CST
Where
Rutherford County, 1.43 mi W of Smyrna to 1.4 mi WNW of Smyrna
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
35.983, -86.555

Photos showed Wolverine Trail near Sam Ridley Parkway was flooded and impassable, with one car submerged in the flood waters.

Flash Flood, Sumner

When
September 13, 9:00 AM CST
Where
Sumner County, 1.11 mi SW of Kansas to 1.07 mi SW of Kansas
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.438, -86.393

Desha Creek flooded Wrights Lance and the road is impassable.

Flash Flood, Maury

When
September 13, 9:12 AM CST
Where
Maury County, 0.4 mi ENE of Spring Hill to 0.58 mi ENE of Spring Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.753, -86.924

Miles Johnson Parkway at Duplex Road was flooded and closed.

Flash Flood, Sumner

When
September 13, 9:15 AM CST
Where
Sumner County, 1.78 mi NNE of Rockland to 1.62 mi NNE of Rockland
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.324, -86.620

Old Shackle Island Road was closed due to flooding.

Flash Flood, Maury

When
September 13, 9:18 AM CST
Where
Maury County, 0.56 mi W of Columbia Maury Arpt to 1.52 mi S of Arrow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.550, -87.190

Several roads were flooded and closed around Mount Pleasant.

Flash Flood, Wilson

When
September 13, 9:37 AM CST
Where
Wilson County, 2.06 mi W of Mt Juliet to 1.72 mi WSW of Mt Juliet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.196, -86.556

Old Lebanon Dirt Road was closed 1.5 miles west of Mount Juliet Road due to high water.

Flash Flood, Wilson

When
September 13, 9:41 AM CST
Where
Wilson County, 0.29 mi WSW of Vesta to 0.2 mi SW of Vesta
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.068, -86.424

Flood waters were three feet deep at the intersection of Couchville Pike and McCrary Road.

Flash Flood, Rutherford

When
September 13, 9:48 AM CST
Where
Rutherford County, 1.51 mi SW of La Vergne to 1.62 mi SW of La Vergne
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.006, -86.601

Significant flash flooding caused several shipping containers at the Bridgestone Plant to float to Bridgestone Parkway.

Flash Flood, Davidson

When
September 13, 9:55 AM CST
Where
Davidson County, 1.73 mi SSE of Antioch to 1.69 mi S of Antioch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.046, -86.661

I-24 was closed at Bell Road due to water over the interstate around Blue Hole Road.

Flash Flood, Maury

When
September 13, 10:05 AM CST
Where
Maury County, 0.81 mi NE of Sandy Hook to 0.09 mi ENE of Sandy Hook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.488, -87.239

Multiple water rescues were conducted from homes around West Sheepneck Road at Lawrenceburg Highway.

Flash Flood, Maury

When
September 13, 10:05 AM CST
Where
Maury County, 1.24 mi WSW of Godwin to 2.76 mi SSE of Westwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.640, -87.068

Multiple roads were flooded and closed in Columbia.

Flash Flood, Sumner

When
September 13, 10:05 AM CST
Where
Sumner County, 1.18 mi N of Gallatin to 1.28 mi N of Gallatin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.417, -86.451

Santa Monica Blvd. and Hollywood Blvd. were flooded with water approaching homes.

Flash Flood, Lawrence

When
September 13, 10:45 AM CST
Where
Lawrence County, 2.06 mi NE of Barnesville to 2.07 mi SE of Barnesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.450, -87.353

Multiple water rescues ongoing in the northern part of Lawrence County.

Flash Flood, Sumner

When
September 13, 10:50 AM CST
Where
Sumner County, 0.56 mi ESE of Rogana to 1.18 mi SE of Rogana
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.447, -86.321

Flood waters covered the road at Rock Springs Road and Rogana Road.

Flash Flood, Lawrence

When
September 13, 11:00 AM CST
Where
Lawrence County, 3.6 mi WNW of Barnesville to 1.57 mi ENE of Summertown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
35.451, -87.439

Lawrence County Emergency Management reported on their Facebook page that numerous agencies were responding to flash flooding across northern Lawrence County. Numerous trees fell from flood waters and at least one water rescue occurred.

Heavy Rain, Williamson

When
September 13, 11:00 AM CST
Where
Williamson County, 3.27 mi NE of Mallorys
Reported by
CoCoRaHS
Coordinates
35.983, -86.759

CoCoRaHS station Brentwood 1.9 ESE measured a storm total of 8.25 inches of rain.

Flash Flood, Wilson

When
September 13, 11:18 AM CST
Where
Wilson County, 1 mi SSE of Lebanon to 1.42 mi SSE of Lebanon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.207, -86.292

Highway 231 was flooded and closed south of Lebanon Square.

Heavy Rain, Williamson

When
September 13, 12:00 PM CST
Where
Williamson County, 1.64 mi S of Nolensville
Reported by
CoCoRaHS
Coordinates
35.926, -86.682

CoCoRaHS station Nolensville 2.4 SW measured a storm total of 6.74 inches of rain.

Flash Flood, Maury

When
September 13, 12:45 PM CST
Where
Maury County, 0.22 mi SSE of Ridley to 0.49 mi NW of Canaan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.547, -87.198

Numerous photos from Maury County EMA showed flash flooding near Mount Pleasant. A bridge over Big Bigby Creek at Canaan Road and Ashwood Road was flooded, as were Magnolia Road and Sugar Creek Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921829, 921830, 921831, 921832, 922545, 921833, 921834, 921835, 921836, 921837, 921838, 921839, 921840, 921841, 921846, 921847, 921848, 921849, 921850, 921853, 921851, 922544, 921852.